Nervous System Changes

Certain cancer treatments including surgery, chemotherapy, and radiation can damage your nervous system. Peripheral neuropathy is the name given to the symptoms caused when the affected nerves are outside of your brain and spinal cord. Sometimes these symptoms gradually get better after your treatment is over, other times the symptoms persist even after treatment ends. 

What Are Some Symptoms of Nervous Symptom Changes? 
  • Tingling, burning or numbness, especially in your hands or feet 
  • Pain that feels like an electric shock 
  • Muscle weakness or achy muscles 
  • Confusion, difficulty concentrating or problems with your memory 
  • Loss of sensation or feeling in a particular area 
  • difficulty buttoning your shirt or picking up small objects 
  • Hearing loss 
  • Dizziness or losing your balance when you walk 
A Note about “Chemobrain” 
It is estimated that one in five people who undergo chemotherapy will experience what many survivors refer to as chemobrain. Long-term (and short-term) symptoms like forgetfulness, lack of concentration, difficulty finding the right words, and difficulty multitasking have all been described by cancer survivors. Though no one knows why this occurs or what to do about it. Just be aware that it can be a real side effect, and seek patience with yourself and others. 

Tips about Nervous System Changes 
  • Tell your doctor or nurse immediately if you notice any nervous system changes. 
  • If you feel numbness or tingling: use caution with sharp objects or when cooking; wear gloves in the garden and when washing dishes; use handrails to avoid falls and always wear supportive shoes. 
  • If you are having trouble with concentration or your memory: make lists, keep a reminder pad handy, and eliminate distractions when you have a task to accomplish. 
  • Talk to your health care team if you feel confused. 
  • Discuss medication options with your doctor if you are experiencing sharp, shooting, or electric shock-like pains. 
  • Avoid alcohol. Even small amounts can increase nerve damage from chemotherapy. 
  • If you are diabetic, control your blood sugar. High blood sugars can also cause nerve damage. 

Social Media

Follow us on:

Free Materials

Frankly Speaking About Cancer Materials

Internet Radio Show

Frankly Speaking About Cancer Internet Radio Show

News

Our Initiatives

Mini Meals